Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viral Load
Mar 3, 2004

I discovered my positive status 02/2003 and just had my first test completed after months of fear and not wanting to know. My cd4 is 691 and viral load was 10,000. I have read on this website about numerous people having undetecable viral load counts with no meds to date and current guidelines say not to start meds. My question, with a new diagnosis and higher viral load, what does this indicate? I read about wanting it to be undectable and acheiving that with meds, whats your impute?

Response from Dr. Young

Thanks for your questions.

There are a number of persons who have written our site with undetectable viral loads, but aren't on HIV medications. It is VERY important for our readers to understand that these persons, while maybe good internet writers, are extremely rare in the general HIV-infected population.

Current guidelines blend viral load and CD4 counts as measures for when to start therapy. Bottom line though, is that the CD4 count independently determines the immediate risk of having an AIDS complication.

Assuming that you are asymptomatic, with a CD4 count of approximately 700 and a slightly lower than average viral load (10,000), I would probably not recommend starting therapy. When your CD4 count drifts lower (~350 is where we are currently recommending starting), then starting therapy would make sense. Appropriately chosen medications should, at this time, reduce your viral load to undetectable levels.

Hope this helps, thanks for reading. BY



Previous
Parasites
Next
Given Meds. Is now the time to take them?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement